Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 195, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 15, 2015, 8:12 PM CDT for Faulk County, Hand County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2015, 8:12 PM CDT (01:12 UTC)
- Expired
- Aug 15, 2015, 9:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Faulk County, SD, Hand County, SD
The radar
The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:46 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 15, 6:46 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT SAT AUG 15 2015
.UPDATE...
ISSUED AT 639 PM CDT SAT AUG 15 2015
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.
UPDATE ISSUED AT 534 PM CDT SAT AUG 15 2015
EXTENDED THE HEAT ADVISORY IN TIME A COUPLE OF HOURS MAINLY FOR
THE CENTRAL AND EASTERN PORTIONS OF THE ADVISORY AREA. THE COLD
FRONT IS BEGINNING TO WORK THROUGH CORSON COUNTY /WITH BASICALLY
STATIONARY PRE-FRONTAL SURFACE TROF STILL HANGING TOUGH FURTHER
EAST FROM APPX KMBG TO KPIR/ CONDITIONS BEHIND THE COLD FRONT ARE
JUST A TEENY-TINY BIT COOLER...BUT MUCH DRIER...WITH HEAT INDEX
VALUES DOWN WELL BELOW ADVISORY CRITERIA. SEEING A COUPLE OF
CUMULUS FINE-LINES ACROSS THE REGION ON VISIBLE SATELLITE...BUT
STILL AWAITING CONVECTIVE INITIATION.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 256 PM CDT SAT AUG 15 2015
CONVECTION CHCS ARE THE MAIN ISSUE FOR THE SHORT RANGE. FOR TNT LL
BOUNDARY WILL CONTINUE TO TRUDGE EAST UNDER STOUT EML ALOFT. MANY
CAMS SOLUTIONS STILL SUGGEST A LINE OF STORMS FORMING BY EARLY
EVENING WEST OF THE JAMES RIVER AND MOVING EAST. GFS/ECMWF AGREE.
ODDLY ENOUGH THOUGH THE NAM HAS BACKED WAY OFF WHEN IT WAS THE MOST
AGGRESSIVE IN EARLY RUNS. FOR NOW WILL MAINTAIN CHC POPS ALONG COLD
FRONT WITH CAP WEAKENING OVER TIME. MAIN THREAT WILL LIKELY BE
WINDS GIVEN VERY WARM TEMPERATURES ALOFT. SCT TO BROKEN LINE OF
STORMS SHOULD MOVE EAST OVERNIGHT ON THE NOSE OF THE LLJ. FOR SUNDAY
WILL MAINTAIN SOME CHANCE OVER ESPECIALLY SOUTHERN CWA WHERE
LINGERING SHOWERS OR ACCAS WILL EXIST. SUNDAY NIGHT BRINGS ACROSS
MORE WEAK ENERGY ALOFT WITH A CHC FOR MORE RAIN...ALBEIT NOT A GREAT
CHC. MONDAY NIGHT SHOULD PROOF TO HAVE MORE COVERAGE OF
SHOWERS/STORMS GIVEN STRONGER MID LEVEL WAVE AND MORE UPSLOPE
FLOW...PARTICULARLY OVER THE WESTERN CWA WHERE EASTERLY LLJ WILL BE
FOCUSED. TEMPERATURES WILL RETURN TO MORE SEASONAL LEVELS FOR BOTH
SUNDAY AND MONDAY BEHIND THE FRONT. THE AIRMASS WILL ALSO GRADUALLY
GET A BIT DRIER WITH LOWER DEWPOINTS ADVECTING IN FROM THE NORTH.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 256 PM CDT SAT AUG 15 2015
FALL LIKE TEMPERATURES ARE LIKELY ON TUESDAY WITH HIGHS ONLY
CLIMBING INTO THE 60S. A FAIRLY STRONG LOW PRESSURE SYSTEM CROSSING
THE CENTRAL PLAINS WILL SPREAD CLOUDS AND PCPN INTO THE CWA ON
TUESDAY RESULTING IN THE MUCH COOLER TEMPERATURES. AS ALREADY NOTED
IN THE PREVIOUS DISCUSSION...THERE IS LITTLE INSTABILITY IN THIS CWA
FOR THIS EVENT THUS EXPECT MOSTLY SHOWERS. THAT SAID...CONVECTIVE
PCPN IS BEING TRIGGERED IN THE GFS WHICH SUGGEST SOME THUNDERSTORMS
ARE POSSIBLE...ESPECIALLY IN THE SOUTHERN AND EASTERN PORTION OF THE
CWA. MODELS DIVERGE BEYOND THIS SYSTEM WITH THE ECMWF DROPPING THE
STORM OFF TO THE SOUTH WITH DRY LIKELY THROUGH THE REST OF THE
PERIOD. THIS WOULD ALSO MEAN WARMER TEMPERATURES AS WELL. THE GFS ON
THE OTHER HAND STRENGTHENS THE SURFACE LOW OVER MINNESOTA ON
WEDNESDAY WITH GUSTY NORTHERLY WINDS EXPECTED. ANOTHER LOW PRESSURE
SYSTEM CROSSES THE REGION THURSDAY NIGHT THROUGH FRIDAY WITH
ADDITIONAL SHOWER AND STORMS POSSIBLE...ALONG WITH BELOW NORMAL
TEMPERATURES. WITH LITTLE CONFIDENCE...WILL MAINTAIN THE MODEL
GUIDANCE GIVEN BY SUPERBLEND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 639 PM CDT SAT AUG 15 2015
A COLD FRONT IS BEGINNING TO CROSS THE REGION. IT IS BRINGING
WITH IT A CHANCE FOR SHOWERS AND THUNDERSTORMS...FIRST TO THE
TERMINALS OF KMBG/KPIR THROUGH EARLY THIS EVENING AND THEN CHANCES
SPREAD OVER TO KABR/KATY LATE IN THE EVENING AND INTO THE
OVERNIGHT HOURS. ALSO...AHEAD OF THE FRONTAL PASSAGE...WINDS WILL
REMAIN BREEZY OUT OF THE SOUTH...THEN SHIFTING TO NORTH/NORTHWEST
BEHIND THE FRONT. FINALLY...SHOWERS...AND PERHAPS A THUNDERSTORM
OR TWO ARE POSSIBLE BY AROUND 12Z SUNDAY FOR THE TERMINALS OF
KPIR/KMBG...AGAIN WITH CHANCES FOR PRECIPITATION SPREADING OVER
INTO THE KABR/KATY TERMINALS LATER IN THE DAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR SDZ003>011-
015>019-033>037-045-048-051.
MN...NONE.
&&
UPDATE...DORN
SHORT TERM...TDK
LONG TERM...SD
AVIATION...DORNHazardous weather outlook, Aug 15, 3:55 AM CDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 355 AM CDT SAT AUG 15 2015 SDZ003>011-015>019-033>037-045-048-051-160900- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-WALWORTH-EDMUNDS- DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND- JONES-LYMAN-BUFFALO- 355 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT IT WILL BE DANGEROUSLY HOT AND HUMID TODAY. TEMPERATURES WILL RANGE FROM THE MID 90S TO LOW 100S...BUT COMBINED WITH HIGH HUMIDITY...HEAT INDEX VALUES WILL SOAR INTO THE 100 TO 110 DEGREE RANGE. THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT SLIDES FROM WEST TO EAST ACROSS THE REGION. SOME STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MNZ039-046-SDZ020>023-160900- TRAVERSE-BIG STONE-CODINGTON-GRANT-HAMLIN-DEUEL- 355 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. TEMPERATURES WILL RISE INTO THE MID 90S...BUT COMBINED WITH HIGH HUMIDITY...HEAT INDEX VALUES WILL SOAR TO NEAR 100 DEGREES. THUNDERSTORMS ARE POSSIBLE LATER TONIGHT AS A COLD FRONT MOVES INTO THE REGION. SOME STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SERR
In the hours before
Special weather statement, Aug 15, 7:30 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 730 PM CDT SAT AUG 15 2015 SDZ017-036-037-160130- FAULK SD-HAND SD-HYDE SD- 730 PM CDT SAT AUG 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HYDE...SOUTHWESTERN FAULK AND NORTHWESTERN HAND COUNTIES UNTIL 830 PM CDT... AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BURKMERE...OR 16 MILES SOUTHWEST OF FAULKTON... MOVING EAST AT 5 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURKMERE. LAT...LON 4486 9938 4496 9947 4511 9933 4482 9920 TIME...MOT...LOC 0029Z 260DEG 6KT 4490 9940 DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:30 PM CDT | Special Weather Statement | ABR | Faulk | 60 min |
| Aug 15, 9:07 PM CDT | Special Weather Statement | ABR | Faulk | 38 min |
| Aug 16, 8:26 AM CDT | Special Weather Statement | ABR | Brule | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.